Minnesota, 2011Hail and Damaging Winds in Minnesota, September 1, 2011
September 1, 2011 · NWS FGF · 12 events in 4 counties and zones
A line of severe thunderstorms developed over southeast Montana on the evening of August 30th, and continued to track across western and central North Dakota. These thunderstorms reached the Devils Lake region just after midnight, producing strong wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed over southeast Montana on the evening of August 30th, and continued to track across western and central North Dakota. These thunderstorms reached the Devils Lake region just after midnight, producing strong wind gusts and large hail. The storms eventually tracked into northeast North Dakota and the far northwest corner of Minnesota. This was a perfect elevated thunderstorm scenario, with the storms being fed by the low level jet. The greatest core of damage occurred from Grafton (ND) to Donaldson (MN), where strong straight line winds were measured by several mesonet wind sensors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 7:44 PM CST, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 7:44 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
844 PM CDT WED AUG 31 2011
.DISCUSSION...SEVERE POTENTIAL CONTINUES TO BE THE MAIN CONCERN
TONIGHT. SET-UP CONTINUES TO LOOK FAVORABLE FOR A CONVECTIVE
COMPLEX TO MOVE INTO THE NW FA AROUND OR AFTER MIDNIGHT...AND
AFFECT MUCH OF THE NORTHERN FA INTO THE EARLY MORNING HOURS. SEE
PREVIOUS DISCUSSION AND SWODY1 FOR DETAILS. DELAYED TIMING A
BIT...OTHERWISE NO CHANGES NEEDED TO ONGOING FORECAST.
&&
.AVIATION...MVFR CIGS CONTINUE TO SCOUR OUT EAST OF THE VALLEY.
THUNDERSTORM POTENTIAL WILL BE THE MAIN CONCERN OVERNIGHT. BEST
THUNDER CHANCES WILL BE ACROSS NORTHEASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. LOWER CIGS POSSIBLE AGAIN ON THURSDAY...BUT
THIS IS UNCERTAIN.
&&
.PREV DISCUSSION... /ISSUED 312 PM CDT WED AUG 31 2011/
SHORT TERM...
FOCUS TONIGHT INTO THURSDAY IS SEVERE THUNDERSTORM POTENTIAL. 15Z
SREF AND OTHER 12Z MODELS ALL INDICATE QUITE STRONG POTENTIAL FOR
AN ELEVATED TSTM COMPLEX TO FORM IN THE NOSE OF THE 850 MB LOW
LEVEL JET. THE ADVECTION OF INSTABILITY WILL BE QUITE PRONOUNCED
WITH -8C SHOWALTERS DEVELOPING IN A DVL-MOT-ISN AREA BY 06Z AND
THEN SPREADING EAST-NORTHEAST. SREF HAS NOSE OF 40-45KT LOW LEVEL
JET INTO THE MID PART OF THE RED RIVER VALLEY AT 09Z WHICH SHOULD
HELP TO CONTINUE CONVECTION AS IT MOVES EASTWARD. STEERING FLOW
ALOFT MAY ALLOW MOST OF THE CONVECTION TO RIDE A BIT NORTHEAST
THAN DUE EAST AND THUS SOME QUESTION ON HOW MUCH OF THE FCST AREA
WILL SEE CONVECTION OVERNIGHT INTO EARLY THURSDAY. LEFT 60 POPS
FROM PREV FCST ALONE AND KEEP HIGHLIGHTING AREAS GENERALLY ALONG
AND NORTH OF HIGHWAY TWO AS MAIN THREAT. DID ADD SEVERE MENTION AS
WELL TO GRIDDS AS THINK CONFIDENCE IS HIGH ENOUGH TO WARRANT IT
THIS FAR OUT. FARTHER SOUTH ACROSS AREAS FROM VALLEY CITY TO FARGO
TO DETROIT LAKES MUCH LESS SURE OF TSTM COVERAGE AND
FORMATION...BUT HAVE SEEN CASES WHERE ELEVATED STORMS HAVE FORMED
FARTHER SOUTH THAN EXPECTED. THUS WILL MAINTAIN PREV CHC FOR THIS
AREA BUT DID NOT MENTION SEVERE AT THIS TIME DUE TO MUCH MORE
UNCERTAINTY.
AS WITH ELEVATED STORMS MAIN THREAT IS LARGE HAIL...WITH WIND THE SECOND.
TEMPS TONIGHT WILL NOT DROP MUCH AS INCREASING SOUTHEASTERLY SFC
LOW ALONG WITH RISING DEW PTS WILL PREVENT A BIG DROP.
FOR THURSDAY...WOULD EXPECT LINGERING MORNING CONVECTION OVER
NORTHWEST MINNESOTA...OTHERWISE NOT MUCH SUPPORT THERE FOR ANY
STORMS ALONG COLD FRONT AS IT MOVES THROUGH THE FCST AREA AS WARM
MID LEVEL TEMPS PREVENT SFC BASED CONVECTION AND ANY ELEVATED
CONVECTION WILL HAVE SHIFTED EAST OF THE AREA. BY LATE THU AFTN AS
ENOUGH SFC HEATING MAY OCCUR FOR SOME STORMS TO FORM MAINLY BJI-
FFM AREAS. BUT THIS CHANCE IS QUITE UNCERTAIN DUE TO CAPPING ISSUES.
DOES APPEAR A SECOND SHORT WAVE WILL MOVE INTO SD INTO CNTRL MN
LATE THU NIGHT INTO FRIDAY MORNING WITH A SECOND AREA OF SHOWERS
LIKELY TO IMPACT FAR SE ND INTO WCNTRL MN LATE THU NIGHT. GEM
MODEL REMAINS QUITE BULLISH WITH THIS PRECIP WHILE OTHER MODELS
ARE A BIT LESS AND FARTHER SOUTH. DID DROP OR LOWER POPS THURSDAY
AFTN-NIGHT ESP GFK-DVL REGIONS WHERE HIGH PRESSURE WILL START TO
INFLUENCE.
A SHORT WAVE WILL DROP INTO NRN MN SATURDAY. SHOWERS WILL
ACCOMPANY THE SYSTEM ENTERING NE ND FRI NIGHT AND THEN OVER THE
AREA SATURDAY WITH A COOL AIRMASS OVERHEAD. KEPT ISOLD T SATURDAY
DUE TO COLD POOL ALOFT AND PSBL SFC HEATING AIDING IN SOME DESTABILIZATION.
LONG TERM (SAT NIGHT THRU WEDNESDAY)...
LONG TERM GUIDANCE AGREEING NICELY AN A DRY WEATHER REGIME FOR
MOST OF THE EXTENDED FORECAST PERIOD. LOW PRESSURE IN MANITOBA
PROVINCE WILL SWING A TRAILING COLD FRONT THROUGH THE CENTRAL/EAST
FORECAST AREA SATURDAY NIGHT...WITH SOME WRAPAROUND POPS INCLUDED
INTO VERY EARLY SUNDAY. FRESH HIGH PRESSURE THEN ENTERS THE REGION
HERALDING COOLER OVERNIGHT LOWS IN THE 40S THE FIRST COUPLE OF
NIGHTS...WHICH IS TYPICAL FOR EARLY SEPTEMBER. RETURN SOUTHERLY
FLOW WILL ALLOW SOME MODERATION BY MID WEEK. HIGH PRESSURE IS
LIKELY TO DOMINATE MUCH OF THE WEEK...POPS FOR WEDNESDAY MORE FOR
INTERSITE CONGRUITY THAN ANYTHING ELSE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG
Hazardous weather outlook, Aug 31, 1:04 PM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
204 PM CDT WED AUG 31 2011
CORRECTED WORDING ERRORS
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
204 PM CDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MOIST AND UNSTABLE AIRMASS WILL RETURN NORTH QUICKLY THIS EVENING
OUT AHEAD OF AN AREA OF LOW PRESSURE THAT WILL MOVE OUT OF
EASTERN MONTANA INTO WESTERN NORTH DAKOTA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER NORTHWEST NORTH DAKOTA THIS EVENING AND
THEN SPREAD EAST TONIGHT AND LIKELY GROW INTO A THUNDERSTORM COMPLEX.
THE TIMING...INTENSITY AND COVERAGE OF THUNDERSTORMS IS STILL NOT
CERTAIN...BUT IT DOES APPEAR THE MAIN THREAT WILL BE OVER
NORTHEASTERN NORTH DAKOTA ALONG AND NORTH OF HIGHWAY TWO FROM 10 PM
UNTIL SUNRISE THURSDAY AND OVER FAR NORTHWEST MINNESOTA AFTER
MIDNIGHT.
SOME STORMS WILL BE SEVERE WITH HAIL AND DAMAGING WIND GUSTS THE
MAIN THREAT.
FARTHER SOUTH...INCLUDING AREAS FROM VALLEY CITY AND LISBON TO
FARGO AND MINNESOTA LAKES COUNTRY...THUNDERSTORM DEVELOPMENT IS
LESS CERTAIN. BUT THERE WILL STILL BE A CHANCE FOR STORMS IN THIS
AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL LIKELY CONTINUE OVER PARTS NORTHWEST MINNESOTA
THURSDAY MORNING BEFORE MOVING OUT BEFORE NOON. THEN A COLD FRONT
WILL MOVE THROUGH THE AREA...REACHING A BEMIDJI TO FERGUS FALLS
LINE AROUND 5 PM. SCATTERED THUNDERSTORMS MAY FORM ALONG THE FRONT
LATE THURSDAY AFTERNOON INTO THE EVENING WITH ISOLATED SEVERE STORMS
A POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT.
DTR
In the hours before
Special weather statement, Sep 1, 12:01 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT THU SEP 1 2011
NDZ006-007-010645-
CAVALIER ND-TOWNER ND-
101 AM CDT THU SEP 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR TOWNER AND NORTHWESTERN CAVALIER
COUNTIES UNTIL 145 AM CDT...
AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 13 MILES NORTH OF CANDO...OR 43 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
ROCKLAKE AND AMOURDALE AROUND 110 AM CDT.
CALIO AND HANSBORO AROUND 115 AM CDT.
CLYDE AROUND 125 AM CDT.
SARLES AND CALVIN AROUND 130 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TG
Local storm report, Sep 1, 1:47 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
247 AM CDT THU SEP 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM TSTM WND GST GRAFTON 48.42N 97.40W
09/01/2011 M64 MPH WALSH ND AWOS
&&
JHThunderstorm Wind, Kittson
- When
- September 1, 2:03 AM CST to 2:14 AM CST
- Where
- Kittson County, 1.15 mi SW of Donaldson
- Measured
- 105 kt (121 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.570, -96.920
Peak westerly winds to 121 mph were measured at the RWIS site located along highway 11. Damage to downwind fields, farm shelterbelts and the community of Donaldson were commensurate with winds to that extreme.
Thunderstorm Wind, Kittson
- When
- September 1, 2:04 AM CST
- Where
- Kittson County, 0.69 mi S of Donaldson
- Measured
- 104 kt (120 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.570, -96.900
Two large commercial grade steel bins and their horizontal transfer system were torn out from the city grain elevator facility and were splayed to the east, partially blocking U. S. Highway 75. Several wooden power poles in the area were also snapped. Numerous large trees and tree limbs were torn down around the community and most homes sustained shingle, roofing and siding damage.
Thunderstorm Wind, Kittson
- When
- September 1, 2:05 AM CST
- Where
- Kittson County, 1.15 mi SE of Donaldson
- Measured
- 96 kt (110 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.570, -96.880
Three farm grade steel grain bins were torn off their foundations and blown out into a field. Three more steel bins at the farm yard were severely dented in and partially removed from their foundations. Numerous shingles were torn off of a home and all west facing windows on the home were cracked. A nearby metal highway signpost was snapped. Peak winds were estimated at 110 mph.
Thunderstorm Wind, Marshall
- When
- September 1, 2:07 AM CST
- Where
- Marshall County, 2.27 mi SSW of Stephen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.420, -96.890
Several large tree branches were broken down in shelterbelts along U. S. Highway 75. Intermittent tree damage continued into and north of Stephen, from northern Tamarac Township into Sinnott Township.
Thunderstorm Wind, Kittson
- When
- September 1, 2:11 AM CST
- Where
- Kittson County, 0.46 mi W of Hallock Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.770, -96.940
Thunderstorm Wind, Kittson
- When
- September 1, 2:15 AM CST
- Where
- Kittson County, 3.2 mi W of Karlstad Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.580, -96.620
Numerous large tree branches were broken down and several large trees, both oak and poplar, were snapped off in shelterbelts and groves near highway 11 through portions of both Springbrook and Deerwood townships.
Thunderstorm Wind, Marshall
- When
- September 1, 2:25 AM CST
- Where
- Marshall County, 0.69 mi S of Strandquist
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.490, -96.450
Numerous large tree branches were broken down and several large trees, both oak and poplar, were snapped off in shelterbelts and groves across portions of central Nelson Park and Lincoln townships.
Thunderstorm Wind, Kittson
- When
- September 1, 2:26 AM CST
- Where
- Kittson County, 2.8 mi S of Pelau
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.610, -96.390
Numerous large tree branches were broken down and several large trees, both oak and poplar, were snapped off in shelterbelts and groves across portions of Arveson Township.
Thunderstorm Wind, Roseau
- When
- September 1, 2:33 AM CST
- Where
- Roseau County, 2.48 mi NNE of Pelan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.700, -96.340
The peak wind was measured at the NDAWN mesonet site west of Greenbush on county road 4.
Thunderstorm Wind, Roseau
- When
- September 1, 2:43 AM CST
- Where
- Roseau County, 0.46 mi E of Strathcona
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.550, -96.170
Numerous large tree branches were broken down and several large trees, both oak and poplar, were snapped off in shelterbelts and groves across portions of Deer and Lind townships.
Thunderstorm Wind, Marshall
- When
- September 1, 2:50 AM CST
- Where
- Marshall County, 0.83 mi NNE of Middle River
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.440, -96.160
Large tree branches were blown down.
Hail, Red Lake
- When
- September 1, 3:50 AM CST
- Where
- Red Lake County, 1.86 mi E of Oklee
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.830, -95.830
Numerous nickel to quarter sized hail fell during very heavy rains and strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330208, 330210, 330217, 330219, 330220, 330221, 330224, 330225, 330226, 330227, 330229, 330232.